A woman who became 'addicted' to steroids revealed how her body felt like she was rolling in shards of glass.
Josie North, 25, from Shropshire, has suffered with mild eczema since childhood – but it never bothered her too much.
About a year and a half ago, the video editor noticed a flare up on her face that was more persistent than usual so decided to seek some advice from a private dermatologist.
READ MORE: 'I fell asleep wearing contacts and now can't see – flesh eating parasites ate my eye'
However, she was unaware at the time that this would instead be more detrimental to her health in the long run.
After applying the prescribed steroid cream to her face for two weeks, Josie started to notice the improvement of her skin and even felt it 'glow'.
Thinking that her mild eczema had been subdued, her skin took a turn for the worse once she stopped the use of the cream.
So she proceeded to use more – and the itches, redness and weeping of the skin went away.
Josie continued to use the steroid cream thinking it was tackling a bad bout of eczema.
But every time she stopped the cream, the worse her symptoms got – she even ended up in A&E with a swollen 'square' like face.
Desperate to the find answers that she was not being given, Josie took to TikTok and pleaded to users to 'diagnose' her based on the appearance of her skin and symptoms.
And it didn't take long for the video to go viral – with many people with the same condition commenting on her post.
Josie discovered she is dealing with a condition called Topical Steroid Withdrawal – or steroid addiction – where her body has become dependant on the anti-inflammatory drug.
Speaking to Daily Star, Josie candidly shared how the condition – that some professionals still don't even think exists – has stolen nearly two years of her life.
"I've always had eczema," Josie explained. "I'd maybe have a bit on the crooks of my arms occasionally every know and then throughout the year. I'd put a bit of moisturiser on it and it would be gone.
"It wouldn't bother me at all.
"But I then had a flare up a year and a half a go and it started on my forehead. It was a bit more persistent than normal eczema, that's why I went to the dermatologist rather than dealing with it myself.
"And that's when he prescribed me the steroids.
“That's when, obviously, my Topical Steroid Withdrawal journey began unbeknown to me at the time."
This was the beginning of a vicious cycle for Josie and her skin that would continue for a year and a half – and she's still dealing with it to this day.
Her skin reddened, weeped and scabbed – and it became so sensitive that even her hair touching her face would cause a full blown reaction.
She hasn't been able to wear her hair down since in fear that she would trigger the painful response from her skin.
Josie washes her locks over the bath with a hair brush, which takes over an hour to do.
It got so bad at one point she didn't wash her hair for nearly two months as the water would 'crack' open her skin.
And Josie didn't even get any rest when she went to bed.
Her skin would stick to the sheets, and when laying down, it felt like she was on a bed of 'broken glass'.
"My skin was literally like horrendous," Josie explained.
"It literally felt like I was rolling in glass like all over my body. And trying to lie there at night was just the most painful thing ever.
"I just want to like get a hairbrush to my body and let's just scratch it.
"It was just torturous. I was sticking to all my clothes or sleeping like a couple of hours a night.
"And so then I was like, I have to use steroid cream before I go because I'm just gonna, I can't go [on holiday] like this. So then I used more steroid cream.
"Before I went on to America, and obviously coming back, it got worse again."
In total, Josie was prescribed five different courses of steroids from the dermatologist, an allergist, A&E and the GP.
This included a slow release steroid injection – that she asked for at last resort – which would remain in her blood stream for six months.
But, as her skin wasn't improving, she smothered her body in more steroid cream before a trip to the US.
Josie aired her concerns about the potential of getting TSW – but a doctor told her it's not 'real'. This is despite the National Eczema Society and British Association of Dermatologists publishing a statement on the condition in 2021.
Experts say that developing TSW can happen with long term use of topical steroids – typically around 12 months.
But, Josie started to see symptoms of the condition after she started to taper off the cream at the two week mark.
"Last year it started it started on my arms," Josie shared.
"Then it went on to my like torso and then for ages, it didn't go on to my legs and I was thinking 'ok at least that's one part of me that's okay'.
"And then it started to creep on to my legs and then my legs started to get really itchy as well."
Josie's life has been put on hold since her battle with Topical Steroid Withdrawal, which she says has taken away her personality.
She's even had to put her social life on hold and cannot go out for drinks with mates because alcohol makes her skin worse.
Josie pushed herself out the house to avoid becoming a recluse – but some cruel strangers made remarks about her skin.
"I went out like a coffee shop, my family and these women were like looking at me and then like giggling and like, saying stuff to each other," Josie recalled.
"I was that was the point when I [my skin]was kind of OK.
"It's not like people don't look at me think 'oh, she's got eczema'.
"They literally look at me and thinking 'what is wrong with that girl's face?'
"It's hard to kind of get yourself out that hole once you go down it.
"I try to keep my head above the water – and as positive as possible – like keep going out like even when I'm looking absolutely horrendous.
"And I kind of hope that I can kind of like portray that strength as well in my videos and you know maybe help other people in that way."
After finding a like-minded community on TikTok, Josie began to raise awareness about Topical Steroid Withdrawal.
She's racked up a couple of thousand followers and has had videos reach hundreds of thousands of views.
Her skin as somewhat cleared up following a beach holiday to Fuerteventura – but she doesn't want to jump the gun and get too excited about being 'cured'.
The main point she wants to get across is how she was never informed of the potentially debilitating consequences steroids can have.
She said: "If I have my time again I would not touch them at all.
"Even if it was the last resort, I still wouldn't touch it because they're like the amount of pain I've been through because of them.
"One of the hardest things for me is that I love – like most girls – dressing up, I love fashion so much.
"I like looking nice, being able to wear makeup and I just haven't been able to do that at all for a year and a half.
"Basically, other than when I've been on steroids and I feel like it's just like ripped away my personality.
"I'm literally just worn gym wear or pyjamas for the past year and a half, but it's what it feels like. And I can't wait to be able to just be myself again."
You can keep up to date with Josie's TSW journey on TikTok here.
For more information on Topical Steroid Withdrawal can be found on the UK government website here, and the National Eczema Society and British Association of Dermatologists' statement here.
'I have stoma after getting bum removed and people always make rude assumption'
'I gave triplets away and then met them 20 years later – it was my biggest moment'
'I'm plus size and wear a bikini – I don't need to lose weight to look good in it'
'I've clawed skin raw from steroid addiction – people treat me like a leper'
Woman with lazy eye passes driving test – but trolls warn 'stay off the road'
For more lifestyle stories, sign up to the free Hot Topics newsletter here
Source: Read Full Article